Free
Correspondence  |   March 2007
Lipid Emulsion for Bupivacaine Toxicity: Too Soon to Celebrate?
Author Notes
  • Sunrise Ambulatory Surgical Center and Whiteriver Hospital, Indian Health Service, Lakeside, Arizona.
Article Information
Correspondence
Correspondence   |   March 2007
Lipid Emulsion for Bupivacaine Toxicity: Too Soon to Celebrate?
Anesthesiology 3 2007, Vol.106, 634-635. doi:
Anesthesiology 3 2007, Vol.106, 634-635. doi:
To the Editor:—
I read with great interest the case report by Rosenblatt et al.  1 and the accompanying editorial by Weinberg,2 which appeared in the July 2006 issue of Anesthesiology. The authors, especially Dr. Weinberg, exhibit considerable enthusiasm about the use of lipid emulsion during resuscitation of a patient with assumed bupivacaine-induced toxicity. Indeed, the patient recovered fully after a series of pulseless rhythms, no small triumph considering the difficulties surrounding this untoward occurrence in the operating room. Dr. Weinberg's laboratory research supports the continued clinical investigation of lipid emulsion therapy in this setting. However, I do have reservations about the proof of its efficacy presented in this case, and would like to offer an alternative interpretation below. In addition, the anesthesia team could have avoided pitfalls that may have increased risk to the patient.
The anesthesia preoperative assessment established that the patient had ischemic heart disease, possibly unstable, an abnormal electrocardiogram, and no recent cardiac studies. I am curious as to why it was decided to proceed without obtaining a more informative evaluation including a pharmacologic stress test to determine the adequacy of left ventricular function and the absence of regional wall motion abnormalities. Depending on the results of the testing, this elective surgery could have been postponed pending further medical management of the patient or cancelled because of unacceptably high risk. The patient's refusal of further study and the cardiologist's oversimplified consultation should not have compromised good medical care.
The amount of local anesthetic administered to the patient for interscalene block, although acceptable according to the patient's weight, was probably high considering his heart disease. As the authors discuss, he may have been more sensitive to bupivacaine's direct toxic effects on the heart. The mechanism is not completely understood, but inhibition of adenosine triphosphate–sensitive inwardly rectifying potassium channels has been demonstrated in myocardial cell cultures.3 I would have chosen 0.25% bupivacaine alone or mixed with 1.5% mepivacaine, which should provide satisfactory postoperative analgesia. Although controversial because of the presence of significant heart disease in the patient, the addition of a small amount of epinephrine to the local anesthetic, whatever the choice, may have allowed for earlier detection of intravascular injection and reduced toxicity effects from lower peak bupivacaine blood levels. An argument could be made to use a higher concentration of bupivacaine to anesthetize the anterior shoulder if regional anesthesia only is consid-ered, but the authors do not reveal whether the latter was intended or general anesthesia was also planned.
The onset of central nervous system excitability observed in this patient is usually an early sign of systemic local anesthetic toxicity, and may herald cardiovascular collapse secondary to effects on cardiorespiratory control processes in the brainstem.4 Propofol was administered on two occasions to suppress seizures in this patient, and I believe this added further negative inotropic, chronotropic, and dromotropic injuries. It has been associated with episodes of bradycardia, second-degree atrioventricular block, and asystole resulting from muscarinic receptor stimulation.5 Propofol has been shown to inhibit L-type calcium channels in ventricular sarcolemmal preparations, which may explain its negative inotropic effect.6 Bupivacaine and propofol likely had additive if not synergistic myocardial depressant effects in this case. Avoidance of this combination, especially in a patient with heart disease, seems warranted. Additional midazolam and possibly lipid emulsion may be better choices for treating local anesthetic toxicity in this scenario.
The return of normal sinus rhythm occurred after more than 20 min of cardiopulmonary resuscitation and the administration of multiple antidysrhythmic drugs before lipid emulsion therapy was considered. It is possible that the effects from these other drugs and the spontaneous elimination of local anesthetic from central nervous system and cardiac tissues contributed appreciably to the patient's recovery. Administration of lipid emulsion in the presence of measurable blood levels of local anesthetic would have given more credence to the conclusions drawn. While cautiously optimistic, I am undecided about the effectiveness of lipid emulsion for the treatment of systemic bupivacaine toxicity based on the results of this one case.
Sunrise Ambulatory Surgical Center and Whiteriver Hospital, Indian Health Service, Lakeside, Arizona.
References
Rosenblatt MA, Abel M, Fischer GW, Itzkovich CJ, Eisenkraft JB: Successful use of 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006; 105:217–8Rosenblatt, MA Abel, M Fischer, GW Itzkovich, CJ Eisenkraft, JB
Weinberg G: Lipid infusion resuscitation for local anesthetic toxicity: Proof of clinical efficacy. Anesthesiology 2006; 105:7–8Weinberg, G
Kawano T, Oshita S, Takahashi A, Tsutsumi Y, Tomiyama Y, Kitahata H, Kuroda Y, Nakaya Y: Molecular mechanisms of the inhibitory effects of bupivacaine, levobupivacaine, and ropivacaine on sarcolemmal adenosine triphosphate–sensitive potassium channels in the cardiovascular system. Anesthesiology 2004; 101:390–8Kawano, T Oshita, S Takahashi, A Tsutsumi, Y Tomiyama, Y Kitahata, H Kuroda, Y Nakaya, Y
Pickering AE, Waki H, Headley PM, Paton JFR: Investigation of systemic toxicity using the in situ  perfused working heart–brainstem preparation of the rat. Anesthesiology 2002; 97:1550–6Pickering, AE Waki, H Headley, PM Paton, JFR
Alphin RS, Martens JR, Dennis DM: Frequency-dependent effects of propofol on atrioventricular nodal conduction in guinea pig isolated heart: Mechanisms and antidysrhythmic properties. Anesthesiology 1995; 83:382–94Alphin, RS Martens, JR Dennis, DM
Buljubasic N, Marijic J, Berczi V, Supan DF, Kampine JP, Bosnjak ZJ: Differential effects of etomidate, propofol, and midazolam on calcium and potassium channel currents in canine myocardial cells. Anesthesiology 1996; 85:1092–9Buljubasic, N Marijic, J Berczi, V Supan, DF Kampine, JP Bosnjak, ZJ